Maine, 2015

Heavy Snow in Maine, February 18 to 19, 2015

February 18 to 19, 2015 · NWS GYX · 5 events in 5 counties and zones

A trough of low pressure developed between an area of low pressure moving east from the Great Lakes and a low developing off the coast. Moderate to heavy snow developed along the trough as it moved east.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A trough of low pressure developed between an area of low pressure moving east from the Great Lakes and a low developing off the coast. Moderate to heavy snow developed along the trough as it moved east. Snowfall amounts were generally in the 2 to 5 inch range across western Maine with 6 to 8 inches across portions of York, Cumberland, Knox, and Waldo Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 18, 4:36 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 18, 4:36 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
436 PM EST WED FEB 18 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE MOVE TOWARD THE
NORTHEAST TODAY. AS IT DOES SO... SURFACE LOW PRESSURE WILL
DEVELOP IN THE GULF OF MAINE TONIGHT AND SPREAD SNOW INTO NORTHERN
NEW ENGLAND. LOW PRESSURE WILL TRACK NORTHWARD INTO NEW BRUNSWICK
ON THURSDAY WHILE HIGH PRESSURE BUILDS IN FROM THE WEST ON FRIDAY.
ANOTHER LOW PRESSURE SYSTEM WILL TRACK THROUGH THE NORTHEAST ON
SUNDAY.

&&

.NEAR AND SHORT TERM /THROUGH 6 AM FRIDAY/... ECHOES OF ACTIVITY
ASSOCIATED WITH A DEVELOPING NORLUN TROF ARE CONTINUING ALONG THE NH
AND SW MAINE COASTLINE THIS AFTERNOON. AN AREA OF LOW CLOUDINESS
EXTENDS BACK FROM THE BAROCLINIC LEAF STRUCTURE OVER THE ATLANTIC
TOWARDS THE SEACOAST OF NH AND COASTAL YORK COUNTY ME. THIS TROF
BRIDGES TWO LOW PRESSURE SYSTEMS AND IS A FOCUS FOR LIFT AND
PRECIPITATION. THIS MICRO/MESOSCALE FEATURE IS BEING HANDLED
REASONABLY WELL BY THE MODELS... HOWEVER UNCERTAINTY STILL EXISTS AS
TO THE EXACT PLACEMENT OF THE TROF WHEN IT EXPANDS INLAND AND HOW
FAST IT WILL TRANSLATE EAST TONIGHT. IN FACT THERE ARE INDICATIONS
THAT IT WILL STALL AS THE LOWER AND MID LEVEL FLOW BECOME NEARLY
PARALLEL WITH THE TROF. IF THIS OCCURS WE COULD SEE HIGH SNOWFALL
AMOUNTS. THIS IS A HALLMARK OF NORLUN TROFS AND TO THIS END HAVE
BEEFED QPF AND SNOWFALL AMOUNTS UP ALONG POSSIBLE TRAJECTORIES
INLAND AS THE TROF STALLS AND THEN EVENTUALLY TRANSLATES EAST. THE
EASTWARD MOVEMENT WILL BE PROMPTED BY A SHORTWAVE KICKER ROUNDING
THE BACK OF THE UPPER LEVEL TROF.

LATER ON THURSDAY AFTERNOON A MESOSCALE LOW WILL DEVELOP IN THE
GULF OF MAINE. THE LATEST EURO HAS EXPLODED THIS FEATURE NEAR THE
MIDCOAST. THIS IS WHERE A SECOND BULLSEYE OF HEAVY SNOW WOULD
OCCUR. THAT SAID...HAVE GONE WITH WARNINGS FOR MUCH OF THE AREA
BASED ON THE FOLLOWING... HIGH SNOW TO LIQUID RATIOS MAKING FOR A
FLUFFY BUT EXPANSIVE SNOW... AS WELL AS MULTIPLE FEATURES CAUSING
THE FORCING FOR ASCENT. THESE INCLUDE THE NORLUN TROF... THE
MESOLOW... AND SNOW SQUALLS EXPECTED TO FORM WITH THE UPPER TROUGH
TOMORROW. THESE WILL ALL ADD UP FOR A WIDESPREAD 8-10" SNOWFALL WITH
HIGHER AMOUNTS IN THE SURFACE TROF AT TIMES AND OVER THE MIDCOAST.
WOULD ALSO LIKE TO STRESS WE COULD SEE MORE THAN 2"/HOUR SNOWFALL
AMOUNTS WITH THE NORLUN TROF DUE TO CONDITIONAL SYMMETRIC
INSTABILITY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
FRIDAY WILL SEE GENERALLY CLEARING SKIES WITH UPSLOPE SNOW SHOWERS
IN THE MOUNTAINS AS THURSDAYS STORM MOVES OUT INTO THE CANADIAN
MARITIMES. AS IS GENERALLY THE CASE IN NORTHWESTERLY COLD AIR
ADVECTION THE MOUNTAINS WILL PICK UP A FEW INCHES... WHILE AT THE
SAME TIME THE WINDS WILL BE A BIT GUSTY ALONG THE COAST. THE
PRESSURE GRADIENT WILL DECREASE ON FRIDAY NIGHT AND WINDS WILL
CALM. THIS WILL ALLOW TEMPERATURES TO ONCE AGAIN FALL BELOW ZERO
ALL THE WAY TO THE COAST. HAVE GONE A BIT COLDER ON THE
TEMPERATURES FOR THE USUAL SUSPECTS... FRYEBURG...BERLIN.. AND
WHITEFIELD ALL SEEM TO DROP LOWER THAN TYPICALLY FORECAST IN THESE
CLEAR COLD CONDITIONS. THE ABILITY FOR WINDS TO CALM WILL BE
CRUCIAL AND EXPECT QUITE A BIT OF VARIABILITY IN LOW TEMPERATURES
ACROSS THE REGION.

AS WE MOVE INTO SATURDAY HIGH PRESSURE MOVES OUT INTO THE ATLANTIC
AND CLOUDS INCREASE AHEAD OF THE NEXT SYSTEM. WITH THE DEEP TROUGH
RIDGE PATTERN WE HAVE BEEN GETTING MOST OF OUR STORMS FROM FAR
NORTHERN CANADA OVER THE PAST FEW WEEKS. FOR SATURDAY NIGHT INTO
SUNDAY WE SEE A SOUTHERN STREAM STORM FINALLY TRY TO MAKE AN
APPEARANCE. THIS WOULD MEAN THE COLD AIR WOULD FINALLY MOVE BACK
TO OUR WEST AND A WARM AND WET SYSTEM WOULD MOVE UP FROM THE
SOUTHEASTERN UNITED STATES FOR SUNDAY. FOR FEBRUARY 'WARM' MEANS
ABOVE FREEZING WITH A CHANCE FOR MIXED PRECIPITATION. AT THIS
POINT CONFIDENCE IS QUITE LOW FOR THIS SCENARIO, AND HAVE LEANED
TOWARDS THE COLD AIR PATTERN REMAINING IN PLACE. BOTH THE
PERSISTENT BLOCKING PATTERN ON A LARGE SCALE AND THE VERY COLD
TEMPERATURES ON A MORE LOCAL SCALE VOTE TOWARDS THE COLD AIR
REMAINING IN PLACE... AT LEAST THROUGH INTERIOR PORTIONS OF MAINE
FOR QUITE A BIT LONGER THAN THE MODELS ARE CURRENTLY FORECASTING.
THIS WOULD STILL RESULT IN PRECIPITATION... BUT KEEP TEMPERATURES
INTO THE MOSTLY SNOW RANGE... WITH JUST A CHANCE FOR MIXING ALONG
THE COASTAL FRONT.

FOR NEXT WEEK WE RETURN TO WHAT HAS BECOME NORMAL... A VERY
STRONG TROUGH OVER THE EASTERN PORTION OF NORTH AMERICAN WITH
TEMPERATURES AT 850MB DROPPING BACK TO AROUND -30C. THIS WOULD
MEAN THE WEEKEND'S WARMER TEMPERATURES WERE JUST A TEASE AS LOWS
ONCE AGAIN DROP BELOW ZERO FOR THE WHOLE REGION WITH HIGHS RANGING
FROM SINGLE DIGITS TO LOW 20S. FURTHER WEAK DISTURBANCES AROUND
THIS STATUS QUO SYSTEM WOULD GIVE MORE SNOW SHOWERS.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...DETERIORATING CONDITIONS TO MVFR CEILINGS AND LOWER
AS LOW PRESSURE DEVELOPS AND MOVES ALONG THE COAST. TONIGHT INTO
EARLY THURSDAY SNOWFALL WILL RETURN AT ALL TERMINALS BUT
ESPECIALLY ALONG THE COAST. KCON...KPSM...AND ESPECIALLY KPWM ARE
AT RISK FOR IFR OR LOWER CONDITIONS. EVENTUALLY IFR OR LOWER
CONDITIONS WILL REFOCUS ON MIDCOAST ME...WITH KAUG AND KRKD
EXPERIENCING RESTRICTIONS MIDDAY THU INTO EARLY FRI.

LONG TERM...VFR FRIDAY AND SATURDAY. SHOULD SEE IFR CONDITIONS ON
SUNDAY IN SNOW OR RAIN.

&&

.MARINE...
SHORT TERM...AS INVERTED TROF AND MESO-LOW FORM IN THE GULF OF ME
THIS EVENING. AN AREA OF 25 KT GUSTS IS LIKELY ON THE E SIDE OF
THE FEATURE. ALSO IN RESPONSE TO INCREASING ELY FLOW SEAS WILL
BUILD ABOVE 5 FT. HAVE LEFT SCA AS IS THROUGH THU EVENING. STILL
GENERATING GALE FORCE GUSTS AS COLD AIR MOVES BACK OVER THE OUTER
WATERS EARLY FRI...SO WILL LET NEXT SHIFT MAKE THE FINAL DECISION.
ALSO WILL NEED A FREEZING SPRAY ADVISORY BEGINNING TOMORROW NIGHT.

LONG TERM... NORTHWESTERLY FLOW INCREASES AFTER THE SYSTEM PASSES
ON FRIDAY AND EXPECT HIGH END SCA TO MARGINAL GALE CONDITIONS.
COLDER TEMPERATURES WILL MEAN FREEZING SPRAY RETURNS THROUGH
SATURDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR MEZ007-012-018>020-023>025.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 AM EST
     FRIDAY FOR MEZ008-009-013-014-021-022-026>028.
NH...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR NHZ001-002-004-006.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR NHZ003-005-009-010-013-014.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR ANZ150>154.

&&

HANES/CURTIS
Hazardous weather outlook, Feb 18, 4:25 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
425 PM EST WED FEB 18 2015

MEZ008-009-013-014-021-022-026>028-192130-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO-
425 PM EST WED FEB 18 2015

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER STORM MAY IMPACT THE REGION ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ007-008-011-012-015-192130-
SULLIVAN-MERRIMACK-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
425 PM EST WED FEB 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

LIGHT SNOW WILL BEGIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW WILL COME TO AN END ON THURSDAY. ANOTHER STORM MAY
IMPACT THE REGION ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007-012-018>020-023>025-NHZ001-002-004-006-192130-
NORTHERN OXFORD-SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-
ANDROSCOGGIN-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-NORTHERN COOS-
SOUTHERN COOS-NORTHERN CARROLL-SOUTHERN CARROLL-
425 PM EST WED FEB 18 2015

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER STORM MAY IMPACT THE REGION ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ003-005-009-010-013-014-192130-
NORTHERN GRAFTON-SOUTHERN GRAFTON-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
425 PM EST WED FEB 18 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER STORM MAY IMPACT THE REGION ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-192130-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
425 PM EST WED FEB 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GUSTS TO NEAR GALE FORCE ARE POSSIBLE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Cumberland

When
February 18, 8:00 PM EST to February 19, 11:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
February 18, 8:00 PM EST to February 19, 11:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
February 18, 8:00 PM EST to February 19, 11:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
February 18, 8:00 PM EST to February 19, 11:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
February 18, 8:00 PM EST to February 19, 11:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564425, 564426, 564427, 564428, 564429.